Our team of medical experts are ready to help

Your questions answered


Nicola asked...

I have gained about a stone since being put on amitriptilyn for headaches.

Tags: weight

I have gained about a stone since being put on amitriptilyn for headaches. At first I was on 20mg but now I'm on 40 mg. I'm active and eat about 1800 cal aday. I'm 41 and weigh 9 stone 6lb. I'm 5 ft 2. It all seems to be round my middle and my thighs and I don't want to get any bigger.

  • mother-thermometer-doctor-at-hand

    Do you need to see a GP ASAP?

     

    Would you like to speak with a doctor by video or phone at a time that suits you?

    Our Doctor@Hand service, delivered by Doctor Care Anywhere, is available on a pay-as-you-go basis with prices starting at just £60 per consultation*.

    Quote AXA20 to receive a 20% discount. (* Prices subject to change.)

The answer

I am afraid weight gain is one of the well known side effects of this medication, as it can cause an increased appetite in some people. I presume you are using it for prevention of migraine, which can be a very disabling condition. You will need to weigh up the benefits of whether the medication is working in preventing the headaches, versus the unwanted side effect of weight gain. If you are unable to keep the weight off with diet and exercise, then you may want to consider lowering the dose again or trying an alternative medication for the headaches. There is no easy answer to this question, I am afraid.

Newsletter sign up


Sign up to our monthly newsletter, Better Health, to receive our latest health and wellbeing updates.


Sign up to newsletter